Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 202, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 29, 2002, 9:19 PM EDT for Franklin County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 29, 2002, 9:19 PM EDT (01:19 UTC)
- Expired
- Jul 29, 2002, 9:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Franklin County, KY
The radar
The Louisville radar (KLVX), 98 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 9:30 PM EDT | Thunderstorm Wind 50 E | Frankfort, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1466 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1556 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -104 m²/s²
- 0-3 km storm-relative helicity
- -88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
189 WUUS53 KLMK 300119 SVRSDF KYC073-300145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 918 PM EDT MON JUL 29 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 945 PM EDT * AT 916 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF FRANKFORT...OR ABOUT 30 MILES NORTHWEST OF LEXINGTON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FRANKFORT NOW FORKS OF ELKHORN AROUND 930 PM EDT LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:55 PM EDT, 7 hours 24 minutes earlier.
Area forecast discussion, Jul 29, 1:55 PM EDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 155 PM EDT MON JUL 29 2002 ...THUNDERSTORM CHANCES EARLY TONIGHT...BUT...DONT COUNT ON THEM... A WEAK UPPER LEVEL MOVING ACROSS MIDWEST WL ADVANCE EAST ACROSS THE GREAT LAKES REGION TONIGHT. MOST S/W ENERGY WILL OCCUR NORTH OF THE OHIO RIVER ALTHOUGH A SMALL CHC OF THUNDERSTORMS CONNECTED WITH SYS WL BE POSBL OVER CWA. BEST THREAT WL BE FURTHER NORTH. ALL MODEL VERY SIMILAR AND POINT TO SMALL CHC POPS WITH CHCS DWINDLING AFT 06Z. LOWER 90 DEGREE TEMPS WERE RATHER COMMONPLC OVR CWA AT ERY AFTN CREATING HEAT INDICIES AROUND 100 A CARBON COPY OF THE LAST FEW DAYS. A SOUTHWEST LOW LVL FLOW PREVAILED AT SPEEDS OF 10 TO 20 MPH. AS THE UPPER LEVEL TROF MOVES WELL TO THE EAST OF THE OHIO VALLEY TUESDAY...THE CWA WL CONTINUE TO BAKE WITH THE THERMOMETER MAKING DAILY RUNS INTO THE LOWER 90S. HIGH HUMIDITIES ARE ON TAP ALSO. THUS THE HEAT INDEX VALUES WILL BE MAKING DAILY RUNS TO NEAR 100 DEGREES. .SDF...NONE. RDC
In the hours before
Local storm report, Jul 29, 8:23 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
823 PM EDT MON JUL 29 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM NEW ALBANY IN WIND DAMAGE
07/29/02 FLOYD NUMEROUS TRESS DOWN ACROSS
THE COUNTY. REPORTED BY LAW
ENFORCEMENT.
RESLocal storm report, Jul 29, 8:32 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
832 PM EDT MON JUL 29 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0818 PM SHIVELY KY WIND DAMAGE
07/29/02 JEFFERSON NUMEROUS TREES DOWN. WIND
GUST ESTIMATED TO 60 MPH.
REPORTED BY SPOTTER.
RESLocal storm report, Jul 29, 8:41 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
841 PM EDT MON JUL 29 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0818 PM SHIVELY KY WIND DAMAGE
07/29/02 JEFFERSON NUMEROUS TREES DOWN. WIND
GUST ESTIMATED TO 60 MPH.
REPORTED BY SPOTTER.
0830 PM GOSHEN KY WIND DAMAGE
07/29/02 OLDHAM NUMEROUS TREES DOWN IN
GOSHEN AND SKYLIGHT.
REPORTED BY CENTRAL
DISPATCH.
RESLocal storm report, Jul 29, 8:57 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
857 PM EDT MON JUL 29 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0818 PM SHIVELY KY WIND DAMAGE
07/29/02 JEFFERSON NUMEROUS TREES DOWN. WIND
GUST ESTIMATED TO 60 MPH.
REPORTED BY SPOTTER.
0830 PM GOSHEN KY WIND DAMAGE
07/29/02 OLDHAM NUMEROUS TREES DOWN IN
GOSHEN AND SKYLIGHT.
REPORTED BY CENTRAL
DISPATCH.
0840 PM CLARKSVILLE IN WIND DAMAGE
07/29/02 CLARK POWER LINES DOWN. LOCAL
POLCE
RESLocal storm report, Jul 29, 9:05 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
905 PM EDT MON JUL 29 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM SHELBYVILLE KY WIND DAMAGE
07/29/02 SHELBY TREES DOWN IN SHELBYVILLE
AND IN FINCHVILLE. REPORTED
BY LAW ENFORCEMENT.
RESLocal storm report, Jul 29, 9:15 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
915 PM EDT MON JUL 29 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM SHELBYVILLE KY WIND DAMAGE
07/29/02 SHELBY TREES DOWN IN SHELBYVILLE
AND IN FINCHVILLE. REPORTED
BY LAW ENFORCEMENT.
0910 PM EMINENCE KY WIND DAMAGE
07/29/02 HENRY TREES DOWN. CENTRAL
DISPATCH
RESThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:04 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 41 min |
| Jul 29, 8:32 PM EDT | Severe Thunderstorm Warning | LMK | Oldham | 28 min |
| Jul 29, 8:39 PM EDT | Severe Thunderstorm Warning | LMK | Shelby | 36 min |
| Jul 29, 9:44 PM EDT | Severe Thunderstorm Warning | LMK | Harrison, Scott | 31 min |
| Jul 29, 9:46 PM EDT | Severe Thunderstorm Warning | LMK | Harrison, Scott | 29 min |
| Jul 30, 12:26 PM EDT | Severe Thunderstorm Warning | LMK | Logan | 49 min |
| Jul 30, 5:12 PM EDT | Severe Thunderstorm Warning | LMK | Edmonson, Grayson | 18 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.